Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 20, NWS Des Moines, IA

May 13, 2023Calhoun County, Pocahontas County, Sac County, Iowa

NWS Des Moines, IA issued this tornado warning at May 13, 2023, 4:57 PM CDT for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 4:57 PM CDT (21:57 UTC)
Expired
May 13, 2023, 5:13 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WFUS53 KDMX 132157
TORDMX
IAC025-151-161-132245-
/O.NEW.KDMX.TO.W.0020.230513T2157Z-230513T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
457 PM CDT Sat May 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southwestern Pocahontas County in northwestern Iowa...
  Northeastern Sac County in west central Iowa...
  Northwestern Calhoun County in west central Iowa...

* Until 545 PM CDT.

* At 456 PM CDT, a confirmed tornado was located 3 miles south of 
  Fonda, or 10 miles northeast of Sac City, and is moving northeast 
  at 5 MPH.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fonda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4256 9492 4264 9492 4264 9479 4253 9484
      4254 9490
TIME...MOT...LOC 2156Z 202DEG 4KT 4256 9491 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Martin
2 follow-up statements
650 
WWUS53 KDMX 132208
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
508 PM CDT Sat May 13 2023

IAC161-132217-
/O.CAN.KDMX.TO.W.0020.000000T0000Z-230513T2245Z/
Sac IA-
508 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR NORTHEASTERN SAC COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Iowa.

LAT...LON 4264 9479 4253 9484 4254 9490 4256 9492
      4264 9492
TIME...MOT...LOC 2207Z 210DEG 6KT 4258 9489 

$$

IAC025-151-132245-
/O.CON.KDMX.TO.W.0020.000000T0000Z-230513T2245Z/
Pocahontas IA-Calhoun IA-
508 PM CDT Sat May 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN POCAHONTAS AND NORTHWESTERN CALHOUN COUNTIES...
    
At 507 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Fonda, or 12 miles northeast of Sac City, moving 
northeast at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fonda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4264 9479 4253 9484 4254 9490 4256 9492
      4264 9492
TIME...MOT...LOC 2207Z 210DEG 6KT 4258 9489 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Martin
252 
WWUS53 KDMX 132213
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
513 PM CDT Sat May 13 2023

IAC025-151-132223-
/O.CAN.KDMX.TO.W.0020.000000T0000Z-230513T2245Z/
Pocahontas IA-Calhoun IA-
513 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR SOUTHWESTERN POCAHONTAS AND NORTHWESTERN
CALHOUN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Iowa.

LAT...LON 4264 9479 4253 9484 4254 9490 4256 9492
      4264 9492
TIME...MOT...LOC 2212Z 202DEG 4KT 4259 9489 

$$

Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 2:32 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 13, 2:32 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Sat May 13 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1221 PM CDT Sat May 13 2023

Low clouds with showers and storms associated continue to produce a
variety of conditions across the area. In northeast IA,
conditions have been bouncing between MVFR to IFR with some
clearer pockets mixed in. Ceilings should generally continue to
rise in this area as the surface warms, but showers and storms
will locally negate this improvement.

Further south and west, skies range from clear to broken with
ceilings primarily MVFR. Scattered thunderstorms have begun to
pop up over the clearer areas in south central IA, and will
continue to evolve through the afternoon and evening, likely impacting
all sites at some point tonight. Storms will be sporadic across
space, but included the most likely times in the TAFs. Showers and
thunderstorms will wrap up south this evening, but continue north
through the morning hours. Ceilings will also drop into MVFR and
IFR again tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Dodson
Hazardous weather outlook, May 13, 4:07 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
407 PM CDT Sat May 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
407 PM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe thunderstorms will continue to develop
over portions of central and northern Iowa this afternoon and
evening. Main impacts will be brief tornadoes and locally heavy
rainfall, but small hail and gusty winds are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may be possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

Dodson

In the hours before

Local storm report, May 13, 1:57 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TORNADO          5 NE SCHALLER           42.54N 95.22W
05/13/2023                   SAC                IA   STORM CHASER

&&

BSS
Local storm report, May 13, 3:28 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TORNADO          4 NE KNOXVILLE          41.35N 93.03W
05/13/2023                   MARION             IA   STORM CHASER

&&

BSS
Local storm report, May 13, 3:37 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 NNW KNOXVILLE         41.34N 93.11W
05/13/2023  M1.00 INCH       MARION             IA   BROADCAST MEDIA

            FROM KNIA/KRLS RADIO AT THEIR STUDIOS.

&&

BSS
Local storm report, May 13, 3:41 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          5 WNW HARVEY            41.35N 93.00W
05/13/2023                   MARION             IA   STORM CHASER

            WEAK TORNADO.

&&

BSS
Local storm report, May 13, 4:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          1 WNW HARVEY            41.32N 92.95W
05/13/2023                   MARION             IA   STORM CHASER

&&

BSS
Local storm report, May 13, 4:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       KNOXVILLE               41.32N 93.10W
05/13/2023  E3.00 INCH       MARION             IA   TRAINED SPOTTER

            OVER 3 INCHES OF RAIN WITH STANDING WATER
            AND STREET FLOODING IN TOWN.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren43 min
May 13, 12:57 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren48 min
May 13, 1:02 PM CDTTornado WarningDMXMarion, Warren43 min
May 13, 1:42 PM CDTTornado WarningDMXMarion48 min
May 13, 2:25 PM CDTTornado WarningDMXMarion50 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion39 min
May 13, 3:26 PM CDTTornado Warning Tornado observedDMXMarion37 min
May 13, 3:40 PM CDTTornado Warning Tornado observedDMXMahaska, Marion30 min
May 13, 4:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
May 13, 5:22 PM CDTTornado WarningDMXPocahontas23 min
May 13, 5:58 PM CDTTornado WarningDMXPocahontas32 min
May 13, 6:09 PM CDTTornado WarningDMXMarion, Warren36 min
May 13, 6:23 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas37 min
May 13, 6:25 PM CDTTornado Warning Tornado observedDMXMarion21 min
May 13, 6:26 PM CDTTornado WarningDMXPocahontas34 min
May 13, 6:53 PM CDTTornado WarningDMXPocahontas25 min
May 13, 6:53 PM CDTTornado Warning Tornado observedDMXMarion24 min
May 13, 6:55 PM CDTSpecial Weather StatementDMXPocahontas20 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.